Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 290, NWS Morristown, TN

June 21, 2011Cocke County, Greene County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 2:36 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2011, 2:36 PM EDT (18:36 UTC)
Expired
Jun 21, 2011, 3:00 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cocke County, TN, Greene County, TN

The radar

The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS54 KMRX 211836
SVRMRX
TNC029-059-211900-
/O.NEW.KMRX.SV.W.0290.110621T1836Z-110621T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...

* UNTIL 300 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PARROTTSVILLE...OR 7 MILES EAST OF NEWPORT...AND MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CANEY BRANCH...CEDAR CREEK AND CAMP CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3597 8321 3621 8293 3603 8270 3599 8278
      3596 8278 3592 8281 3594 8285 3594 8289
      3592 8291 3587 8289 3586 8291 3584 8291
      3579 8295 3578 8298
TIME...MOT...LOC 1837Z 244DEG 17KT 3596 8302

$$

MJB
1 follow-up statement
474 
WWUS54 KMRX 211850
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE JUN 21 2011

TNC029-059-211900-
/O.CON.KMRX.SV.W.0290.000000T0000Z-110621T1900Z/
COCKE TN-GREENE TN-
250 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR GREENE AND COCKE COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DEL RIO...OR 9 MILES EAST OF NEWPORT...MOVING NORTHEAST
AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CANEY BRANCH AND CEDAR CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3597 8321 3621 8293 3603 8270 3599 8278
      3596 8278 3592 8281 3594 8285 3594 8289
      3592 8291 3587 8289 3586 8291 3584 8291
      3579 8295 3578 8298
TIME...MOT...LOC 1850Z 234DEG 17KT 3601 8297

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 21, 2:18 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT TUE JUN 21 2011

.SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE DAMPENING DOWN AS
A COLD FRONT APPROACHES THE AREA.  SCATTERED CONVECTION OVER MIDDLE
TN WILL MOVE EAST INTO THE MRX CWA THIS EVENING.  ADDITIONAL
WIDESPREAD CONVECTION IS EXPECTED ON WEDNESDAY AS THE FRONT MOVES
IN.  WITH GOOD LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS IN PLACE
...THERE WILL BE THE POTENTIAL FOR A FEW OF THESE STORMS BECOME
STRONG...POSSIBLY SEVERE.  ALSO...WITH ABUNDANT RECENT RAINFALL
...ADDITIONAL HEAVY RAINS COULD CAUSE LOCALIZED FLOODING.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GREAT LAKES UPPER LOW
WILL EXTEND A TROUGH AXIS SOUTHWARD INTO THE FORECAST AREA INTO
SATURDAY. A FRONTAL BOUNDARY WILL LINGER IN THE VICINITY AS
WELL...WHICH SHOULD LEAD TO A PROLONGED PERIOD OF AT LEAST SCATTERED
ORGANIZED CONVECTION. TWEAKED A FEW POP AND WEATHER GRIDS FOR THESE
PERIODS...BUT PREVIOUS GRIDS WERE GENERALLY ON TRACK.

UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT OR WEAK TROUGH LINGERING ON
SUNDAY...SO I HAD TO FILL IN ANY DRY PERIODS WITH SLIGHT CHANCE TO
CHANCE POPS OUT THROUGH MONDAY. WILL INTRODUCE NEW DAY 7 (TUESDAY)
WITH SLIGHT CHANCE DAYTIME POPS FOR NOW.

AS FOR TEMPERATURES...TRENDED TOWARD THE GFSX MOS THROUGH THE
FORECAST PERIOD...WHICH IS NEAR SEASONAL NORMS. THE 21/12Z GFSX MOS
WAS QUITE CLOSE TO 21/00Z GUIDANCE...SO ANY CHANGES TO MAX/MIN TEMPS
WAS VERY MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  86  69  89  69 /  50  70  50  40  30
KNOXVILLE AIRPORT, TN    69  85  68  86  67 /  50  60  60  40  30
OAK RIDGE, TN            69  85  67  86  67 /  50  60  50  40  30
TRI CITIES AIRPORT, TN   67  83  64  84  61 /  50  60  70  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE JUN 21 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND
PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE
TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A
MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME
STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY
RAINFALL.

AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE
BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING
WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE
FORECAST FOR JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY.

TT

In the hours before

Special weather statement, Jun 21, 12:58 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT TUE JUN 21 2011

TNZ082-083-211800-
BLEDSOE TN-RHEA TN-
1158 AM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE AND RHEA COUNTIES UNTIL
100 PM CDT/200 PM EDT/...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PIKEVILLE...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CITY...
EVENSVILLE...MELVINE AND GRANDVIEW.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

MJB
Special weather statement, Jun 21, 2:30 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT TUE JUN 21 2011

TNZ040>043-073-074-211915-
COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST
GREENE TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN-
230 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER AND COCKE
COUNTIES UNTIL 315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARROTTSVILLE TO 11
MILES EAST OF GATLINBURG...AND MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CANEY BRANCH...
HARTFORD...CEDAR CREEK...DEL RIO AND ROUND MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:58 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Sevier3 hr
Jun 21, 4:20 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott40 min
Jun 21, 5:51 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie39 min
Jun 21, 6:33 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more57 min
Jun 21, 7:16 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Monroe, Polk, Roane59 min
Jun 21, 7:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Monroe, Roane34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.